TeenHelp
Support Forums Today's Posts

Get Advice Connect with TeenHelp Resources
HelpLINK Facebook     Twitter     Tumblr     Instagram    Hotlines    Safety Zone    Alternatives

You are not registered or have not logged in

Hello guest! (Not a guest? Log in above!)

As a guest on TeenHelp you are only able to use some of our site's features. By registering an account you will be able to enjoy unlimited access to our site, and will be able to:

  • Connect with thousands of teenagers worldwide by actively taking part in our Support Forums and Chat Room.
  • Find others with similar interests in our Social Groups.
  • Express yourself through our Blogs, Picture Albums and User Profiles.
  • And much much more!

Signing up is free, anonymous and will only take a few moments, so click here to register now!


Substance Use Whether you are combating substance abuse, are in search support, or have questions about drugs or alcohol, ask in this forum.

Closed Thread
 
Thread Tools Search this Thread
  (#1 (permalink)) Old
blumemusik♫ Offline
~Savvy?
I've been here a while
********
 
blumemusik♫'s Avatar
 
Name: Kate
Age: 23
Gender: Girly
Location: Liverpewwwl, UK

Posts: 1,183
Blog Entries: 127
Join Date: June 18th 2011

Is this an addiction?... or what? - July 8th 2011, 04:10 PM

Well, basically I have recently become very dependant on paracetemol (wow, look at me, I'm so hardcore :/)

I went through a phase a couple of months ago, where I had really bad headaches. I asked my mum (who's a doctor) and she didn't see any need to see my GP about it, and just to take some paracetemol. So for about a week, I was having a dose of paracetemol (2 tablets) 3 or 4 times a day.

The headaches stopped after about a week, so I'm okay. But THEN my exams started, and I'd have the occasional not-so-bad headache, but I saw it as a sort of excuse to have paracetemol. Then some mornings I wouldn't have a headache, but I'd have a paracetemol anyway 'just in case.'

And now, I feel like I sort of need them. I go without any for a few days, but then I feel... odd. Kind of like I'm hungry, but higher up, in my chest. And I know I need paracetemol, and when I have it, I'm okay. I've tried alternating with ibuprofen, but it doesn't help. I just want paracetemol.

I've never overdosed, so don't worry about that, and I have no intention of doing so. I've never had more than 4 doses in 24 hours (8 tablets) which is the maximum allowed.

I just... I'm not sure what this is. Like, am I addicted to them? I can't have them that much, because my mum buys them, and would notice if they kept disappearing. So, I've started hiding them in my room in case I really need them.


Any idea of what's going on? Advice? Am I delusional? :')
   
  (#2 (permalink)) Old
A Lady Offline
Member
Average Joe
***
 
A Lady's Avatar
 
Name: Ask away!
Gender: Girly girl

Posts: 144
Blog Entries: 1
Join Date: November 13th 2009

Re: Is this an addiction?... or what? - July 8th 2011, 07:24 PM

Hi Kate! I think that you need to be very careful, any drug use (even if it is for medical problem) can be addictive. It is perfectly ok to take paracetamol if you have a headache, but if you don't have one, there is no need to put this drug in you body. I think that you know this is not a normal behaviour, that is why you are hidding the drugs in your room.
I don't know if this is an addcition, but it could easily become one it you don't control it while you still can. Try to find another coping method for the times when you feel like you need to have paracetamol in order to control the urge.


Differences of habit and language
are nothing at all if our aims are
identical and our hearts are open.

~J.K. Rowling~

"The Beginning," Harry Potter and the Goblet of Fire,
2000, spoken by the character Albus Dumbledore


Talk to me anytime, I'm here for you!
   
  (#3 (permalink)) Old
Member
I've been here a while
********
 
Madeleine.Claire's Avatar
 
Name: Madeleine Claire
Age: 23
Gender: Female
Location: If you'd like to know, ask!

Posts: 1,109
Blog Entries: 43
Join Date: August 19th 2010

Re: Is this an addiction?... or what? - July 8th 2011, 09:44 PM

If you don't have a headache, there's no reason to take the medication. However, you can feel dependent on anything..

I think you know that people would be mildly concerned if they found out about this, which is probably why you're posting here. What you need to do is wean yourself off of it, or if you can, just stop taking it.

Move down a couple of tablets every day, until you're down to none! If you really do need some, then take it only when necessary. You're not crazy, it's okay (:

Just know that anything can become addictive, it's not your fault.

Good luck, Love.

<3
   
  (#4 (permalink)) Old
Stupidity Kills
Outside, huh?
**********
 
OMFG!You'reActuallySmart!'s Avatar
 

Posts: 4,500
Blog Entries: 10
Join Date: December 19th 2009

Re: Is this an addiction?... or what? - July 9th 2011, 03:21 AM

Paracetamol is not known to cause physiological addictions no matter the dosage, that is, any addiction would be psychological because it reduces pain. It doesn't matter how much you take, it will not be physiologically addictive. Evidence of this has come from various papers as far back as 1981 (possibly further back). The below link has the full paper (note it is a PDF):

http://www.ncbi.nlm.nih.gov/pmc/arti...401930/?page=1

If you mix paracetamol with, say, alcohol, not only do you get one hell of an experience you also are at a very high risk for addiction, complicated treatments and high risk for long-term damage. One issue with paracetamol on its own is it can cause liver damage (and possibly kidney damage) if taken for too long due to build-up of NAPQI. http://www.medicinaoral.com/medoralf...lv13i4p235.pdf (PDF)

http://en.wikipedia.org/wiki/NAPQI (describes NAPQI a bit clearer)

Although you haven't overdosed, I'm just going to give a bit of information on the overdose. From the Wikipedia link, 16-36 hours after a large overdose (i.e. near lethal dose which is mentioned below), symptoms of severe liver damage occurs and at that point, you can kiss your ass good-bye. If it's not that big of an overdose, symptoms occur 3-4 days after but your liver has still taken a massive hit. If you get treated within 8 hours (sooner is always better) after the overdose with acetylcysteine and methionine, your liver won't take that big of a hit and you'll be better. The LD50 (half of the lethal dose) is between 5-7.5 grams of paracetamol. In other words, the lethal dose is between 10-15 grams.


I can rip you off, and steal all your cash, suckerpunch you in the face, stand back and laugh. Leave you stranded as fast as a heart-attack.
- Danko Jones (I Think Bad Thoughts)
   
Closed Thread

Bookmarks

Tags
addiction

Thread Tools Search this Thread
Search this Thread:

Advanced Search

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




All material copyright 1998-2019, TeenHelp.
Terms | Legal | Privacy | Conduct | Complaints

Powered by vBulletin®.
Copyright ©2000-2019, Jelsoft Enterprises Ltd.
Search engine optimization by vBSEO.
Theme developed in association with vBStyles.